North Dakota, 2016

Tornado and Hail in North Dakota, July 9, 2016

July 9, 2016 · NWS BIS · 4 events in 3 counties and zones

Clusters of thunderstorms formed in strong low level warm air advection over south central North Dakota during the early morning of July 9. One storm formed a bookend vortex and spawned a short lived tornado near Flasher.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Clusters of thunderstorms formed in strong low level warm air advection over south central North Dakota during the early morning of July 9. One storm formed a bookend vortex and spawned a short lived tornado near Flasher. Sub-severe hail was also reported during this event over portions of northwest and south central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 3:04 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 3:04 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
404 AM CDT SAT JUL 9 2016

.SHORT TERM...(Today through Sunday night)

Issued at 403 AM CDT Sat Jul 9 2016

Forecast highlights through the short term period will be
thunderstorm chances, with severe storms expected, along with
increasing heat and humidity.

Currently...Strong southwest flow aloft developing across the
region as an upper level ridge axis pushes east across the
Dakotas in response to a strong upper level low moving slowly
onshore over the Pacific NW. Lead S/WV impulses originating from
the upper low are ejecting east-northeast towards our region.
Increasing MUCAPE values observed the past few hours as a
nocturnal Low Level Jet (40-45kts) developed along the MT/ND
border. This feature along with the instability axis is projected
to slowly migrate north and east into central ND now through 15Z.
Associated convection over far western ND and eastern MT will
follow the LLJ/CAPE axis over the next several hours before
forcing becomes more concentrated across my north central later
this morning. 40-50kts of shear available. Mid level lapse rates
have been increasing as well the past 2-3 hours so a few severe
storms not out of the question through the morning hours until the
LLJ starts to wane after 12Z. Hail and wind the main threats.

A 15-25KT southerly wind will persist today over my central and
eastern counties, advecting low level moisture northward. Surface
dewpoints well into the 60s expected along to east of Highway 83
leading to a robust instability axis developing with daytime
heating across much of central ND. A fairly strong cap will be in
place across western and most of central ND within a strong WAA
regime. Models are fairly in agreement though with afternoon
convection firing up on the periphery of the cap first over my
northeast, then developing southward into the James River Valley
this evening, possibly extending back towards the Missouri River
with time on the edge of the cap. Strong signature from the
calibrated Prob Severe forecast tool via SPCs website indicating
a good chance for severe convection far north central/Turtle
Mountain region, developing southward during the evening, again
along the eastward extent of the capping inversion. We opted to
mention T+ 21Z through 06Z today/this evening along to east of
Highway 83, which is also roughly where SPC has highlighted a
Slight Risk area.

More severe storms will be possible overnight Saturday into early
Sunday morning with 3-5K J/KG of MUCAPE lingering across southern
ND, coupled with a 50kt LLJ developing across central SD nosing
into my far southwest/south central after 06Z and closer to 09Z.
Will hold off on severe wording for this period for now with a bit
more uncertainty.

For Sunday, not much has changed from the previous forecast
issued earlier Friday regarding severe weather chances. Upper
level low moves slowly east into the Intermountain west during the
day. Strong forcing materializes as a 100kt upper level jet rounds
the base of the low and starts to increase upper level diffluence
across the Northern High Plains and into the Dakotas. Coupled with
mid level waves ejecting northeast into our region, large scale
ascent will be on the increase and will be strong. It still
appears the main focus area will be across the west then into the
north central as significant WAA with a robust cap will likely be
in place over much of south central ND extending into the James
River Valley, though really cannot rule anything out with this
degree of mid/upper level forcing so maintained a slight ch. pop
south with likely/categorical northwest and north central. All
modes of severe weather will be possible, and SPC did upgrade to
an Enhanced Slight Risk north of I-94 for Sunday/Sunday night, and
we did mention T+ in the grids and other products.

Temperatures today will be warmest across the southwest (mid 90s)
along the leading edge of WAA where models advertise near 30C 850mb
temps this afternoon. Temperatures taper off north and east. Heat
index values will be reasonable in the 90s so no headlines are
needed for today. For Sunday, secondary push of strong WAA as sfc
low pressure redevelops in response to the increasing divergent
flow aloft. Models advertising fairly similar 850mb temps of
around 30C from my far southwest then east-northeast into my south
central Sunday afternoon. Mid to Upper 90s for these areas
forecast. Will need to monitor heat index values with sfc Tds in
the 60s to around 70F. Coupled with the forecast temperatures I
get Heat Index values around 100F across my south central and
southeastern counties. Uncertainty however as models are also
depicting a good push of dry air with the WAA though models
spreads with this parameter are rather large.

.LONG TERM...(Monday through Friday)

Issued at 403 AM CDT Sat Jul 9 2016

Main forecast issue in the long term period will be convection on
Monday, then winds late Monday through Tuesday.

There are some differences in the deterministic solutions of the
upper low placement at 12 UTC Monday. But in general the upper low
position will be over eastern Montana with the surface low in
central North Dakota. We could still be dealing with some overnight
convection as we head into the long term period, most likely over
our northern and eastern counties.

During the day Monday, the greatest moisture and instability will be
along and ahead of the surface boundary that lifts into the eastern
Dakotas with low level subsidence over the southwest and south
central behind the front during the morning and early afternoon. Our
greater risk of showers and thunderstorms will be associated with
the forcing of the upper low that lifts to far northeast
MT/northwest ND during the day. Deterministic models bring some
shower activity into western and north central ND during the day but
keep stronger convection confined to far northwest/north central ND
and southern Saskatchewan/Manitoba. All models would then bring some
wrap around moisture into the northwest and north central Monday
night with a continued chance of showers and thunderstorms in this
area. Also by Monday night we will see surface winds pick up behind
the exiting surface and upper level system. Any convective activity
across the north Monday night could help force down some higher
winds aloft.

At this time it appears like solid wind advisory criteria winds
possibly beginning west late Monday night, and through the day on
Tuesday. Will certainly need to monitor for the possibility of
stronger winds, necessitating a High Wind Warning, but we still have
plenty of time to hash this out. Any lingering precipitation on
Tuesday will be confined to the northern tier counties, closer to
the upper low which by this time is tracking east across southern
Manitoba.

Still some possible lingering moisture providing the possibility of
showers Tuesday night into Wednesday morning over roughly the
northeast half of the CWA. Winds will subside Tuesday night and for
the most part Wednesday looks to be mainly dry as high pressure
drops southeast over the area in northwest flow aloft.

The next chance for showers and thunderstorms will likely be
Thursday night into Friday as a shortwave trough in the northwest
flow drops southeast through the region.

Except for Monday where the southeast CWA could still see some upper
80s and lower 90s, the rest of the extended period will be
seasonably cool with temperatures in the upper 60s to mid 70s
north and 70s to lower 80s south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)

Issued at 403 AM CDT Sat Jul 9 2016

Low level wind shear possible early this Saturday morning at
KBIS/KDIK/KISN/KMOT. Scattered thunderstorms west will move east-
northeast this morning, and will become more concentrated across
the far north central later today. A period of MVFR conditions
possible for KDIK-KISN-KMOT and possibly KBIS this morning if
impacted from any of these storms, some of which may become
severe. Further thunderstorm development is forecast across
eastern North Dakota this evening, possibly impacting KJMS.
Overall VFR conditions expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...NH
LONG TERM...TWH
AVIATION...NH
Hazardous weather outlook, Jul 9, 3:22 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT JUL 9 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT JUL 9 2016 /322 AM MDT SAT JUL 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WEST INTO CENTRAL THIS
MORNING. A FEW STRONGER STORMS ARE POSSIBLE...WITH LARGE HAIL AND
STRONG WINDS THE MAIN THREATS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND EAST OF HIGHWAY 83. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS...THOUGH AN ISOLATED TORNADO CAN
NOT BE RULED OUT. SCATTERED STRONG STORMS WILL ALSO BE POSSIBLE
LATE TONIGHT INTO EARLY SUNDAY MORNING OVER WESTERN AND CENTRAL
NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ON SUNDAY INTO SUNDAY
EVENING...MAINLY WEST INTO NORTH CENTRAL. VERY LARGE
HAIL...DAMAGING WINDS...HEAVY RAIN...AND ISOLATED TORNADOES WILL
ALL BE POSSIBLE.

HEAT INDEX VALUES AROUND 100 DEGREES ARE FORECAST ACROSS SOUTH
CENTRAL AND SOUTHEASTERN NORTH DAKOTA SUNDAY AFTERNOON.
TEMPERATURES THIS HIGH WILL INCREASE THE RISK FOR HEAT RELATED
ILLNESSES SUCH AS HEAT STROKE.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE
MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SATURDAY THROUGH SUNDAY
NIGHT.

HEINERT

In the hours before

Special weather statement, Jul 9, 1:56 AM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
156 AM MDT SAT JUL 9 2016

NDZ043-090845-
BOWMAN ND-
156 AM MDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOWMAN COUNTY UNTIL 245
AM MDT...

AT 155 AM MDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MUD BUTTES...OR 15 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOWMAN...SCRANTON...RHAME...GRIFFIN...GASCOYNE AND BUFFALO SPRINGS.

LAT...LON 4595 10367 4600 10377 4628 10363 4628 10334
      4611 10305 4594 10344
TIME...MOT...LOC 0755Z 218DEG 21KT 4601 10361

HAMILTON
Special weather statement, Jul 9, 2:42 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
242 AM MDT SAT JUL 9 2016

NDZ040-041-043-044-090930-
ADAMS ND-HETTINGER ND-SLOPE ND-BOWMAN ND-
242 AM MDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN...
SOUTHWESTERN HETTINGER...SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS
COUNTIES UNTIL 330 AM MDT...

AT 242 AM MDT...A STRONG THUNDERSTORM WAS LOCATED OVER SCRANTON...OR
11 MILES EAST OF BOWMAN...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCRANTON...GASCOYNE AND BUFFALO SPRINGS.

LAT...LON 4606 10311 4622 10335 4655 10320 4628 10253
TIME...MOT...LOC 0842Z 225DEG 27KT 4618 10315

HAMILTON
Special weather statement, Jul 9, 2:58 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
358 AM CDT SAT JUL 9 2016

NDZ009-017-031-032-090945-
WILLIAMS ND-MCKENZIE ND-BILLINGS ND-GOLDEN VALLEY ND-
358 AM CDT SAT JUL 9 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN GOLDEN
VALLEY...WILLIAMS...NORTHWESTERN BILLINGS AND MCKENZIE COUNTIES UNTIL
445 AM CDT/345 AM MDT/...

AT 357 AM CDT/257 AM MDT/...STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF FORT UNION TRADING POST TO
TROTTERS. MOVEMENT WAS NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLISTON...WATFORD CITY...ALEXANDER...
THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT...TROTTERS...RAWSON...
SATHER DAM...LEWIS AND CLARK STATE PARK...
ZAHL AND FORT BUFORD STATE HISTORICAL SITE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4842 10405 4864 10360 4863 10324 4744 10322
      4705 10403
TIME...MOT...LOC 0857Z 210DEG 30KT 4810 10391 4733 10393

HAMILTON
Special weather statement, Jul 9, 3:14 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM MDT SAT JUL 9 2016

NDZ041-044-091000-
ADAMS ND-HETTINGER ND-
314 AM MDT SAT JUL 9 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HETTINGER AND
CENTRAL ADAMS COUNTIES UNTIL 400 AM MDT...

AT 313 AM MDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF REEDER TO NEAR HETTINGER. MOVEMENT
WAS NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
REGENT AND HAVELOCK.

LAT...LON 4628 10294 4662 10262 4609 10223 4602 10269
TIME...MOT...LOC 0913Z 235DEG 20KT 4629 10291 4605 10266

HAMILTON
Special weather statement, Jul 9, 4:47 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM MDT SAT JUL 9 2016

NDZ041-042-044-091130-
ADAMS ND-HETTINGER ND-GRANT ND-
447 AM MDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HETTINGER...SOUTHWESTERN
GRANT AND NORTHEASTERN ADAMS COUNTIES UNTIL 530 AM MDT...

AT 446 AM MDT...DOPPLER RADAR WAS TRACKING TWO STRONG
THUNDERSTORMS SOUTH OF MOTT...BOTH MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOTT...ELGIN...NEW LEIPZIG...BURT...LEITH...HEIL AND BENTLEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4608 10236 4638 10261 4661 10207 4639 10164
      4612 10163
TIME...MOT...LOC 1046Z 229DEG 19KT 4624 10227

HEINERT

The radar

The Minot AFB radar (KMBX), 211 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Divide

When
July 9, 5:10 AM CST to 5:13 AM CST
Where
Divide County, 13.21 mi SE of Alkabo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.720, -103.690

Tornado, Morton

When
July 9, 6:35 AM CST to 6:36 AM CST
Where
Morton County, 2.94 mi NNW of Flasher to 2.91 mi NNW of Flasher
Rating
EF0
Path length
0.07 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
46.490, -101.251

A tornado touched down in a rural area north of Flasher and traveled about one-tenth of a mile. No damage, injuries, or fatalities were reported. No structures were impacted and so the tornado was rated EF-0.

Hail, Logan

When
July 9, 9:35 AM CST to 9:37 AM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.510, -99.770

Hail, Logan

When
July 9, 9:38 AM CST to 9:40 AM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.510, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650834, 650835, 650836, 650837.